Alert archive / Ohio / Flash Flood Watches in 2013

Flash Flood Watch 5, NWS Cleveland, OH

July 22, 201320 counties in Ohio

NWS Cleveland, OH issued this flash flood watch at Jul 22, 2013, 9:54 AM EDT for 20 counties in Ohio. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jul 22, 2013, 9:54 AM EDT (13:54 UTC)
Expired
Jul 22, 2013, 6:57 PM EDT
In force
9 hr
Issued by
NWS Cleveland, OH
Flood severity
None

Counties Ashland County, OH, Crawford County, OH, Erie County, OH, Hancock County, OH, Holmes County, OH, Huron County, OH, Knox County, OH, Lorain County, OH, Lucas County, OH, Marion County, OH, Medina County, OH, Morrow County, OH, Ottawa County, OH, Richland County, OH, Sandusky County, OH, Seneca County, OH, Stark County, OH, Wayne County, OH, Wood County, OH, Wyandot County, OH

The radar

The Cleveland radar (KCLE), 83 km from the middle of the area, began a volume at 13:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WGUS61 KCLE 221354
FFACLE

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
954 AM EDT MON JUL 22 2013


OHZ003-006>010-017>020-027>032-036>038-047-222200-
/O.NEW.KCLE.FF.A.0005.130722T1354Z-130723T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MARION-
MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...FINDLAY...TIFFIN...NORWALK...
MEDINA...UPPER SANDUSKY...CAREY...BUCYRUS...MANSFIELD...ASHLAND...
WOOSTER...CANTON...MARION...MOUNT GILEAD...MILLERSBURG...
MOUNT VERNON
954 AM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO... 
  NORTHEAST OHIO AND NORTHWEST OHIO...INCLUDING THE FOLLOWING 
  AREAS...IN NORTH CENTRAL OHIO...ASHLAND...CRAWFORD...ERIE OH...
   HURON...KNOX...LORAIN...MARION...MORROW AND RICHLAND. IN 
  NORTHEAST OHIO...HOLMES...MEDINA...STARK AND WAYNE. IN 
  NORTHWEST OHIO...HANCOCK...LUCAS...OTTAWA...SANDUSKY... 
  SENECA...WOOD AND WYANDOT. 

* UNTIL 8 PM EDT THIS EVENING

* SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. LOCALLY HEAVY RAIN
  WILL OCCUR. REDEVELOPMENT OF THE SHOWERS AND THUNDERSTORMS WILL
  OCCUR SO SOME LOCATIONS WILL GET MULTIPLE ROUNDS OF HEAVY RAIN. THE
  GROUND REMAINS WET TO SATURATED IN MOST OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO FOR FURTHER UPDATES.

&&

$$
2 follow-up statements
078 
WGUS61 KCLE 221938
FFACLE

FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
338 PM EDT MON JUL 22 2013

OHZ003-006>010-017>020-027-028-222045-
/O.CAN.KCLE.FF.A.0005.000000T0000Z-130723T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON-
MEDINA-WYANDOT-CRAWFORD-
INCLUDING THE CITIES OF...TOLEDO...BOWLING GREEN...PORT CLINTON...
FREMONT...SANDUSKY...LORAIN...FINDLAY...TIFFIN...NORWALK...
MEDINA...UPPER SANDUSKY...CAREY...BUCYRUS
338 PM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO...
NORTHEAST OHIO AND NORTHWEST OHIO HAS BEEN CANCELLED. THE HEAVIEST
RAIN HAS SHIFTED EAST OF THE AREA. ANY ADDITIONAL SHOWERS WILL NOT
BRING A THREAT FOR SIGNIFICANT FLOODING.

$$

OHZ029>032-036>038-047-230000-
/O.CON.KCLE.FF.A.0005.000000T0000Z-130723T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...MANSFIELD...ASHLAND...WOOSTER...
CANTON...MARION...MOUNT GILEAD...MILLERSBURG...MOUNT VERNON
338 PM EDT MON JUL 22 2013

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTH CENTRAL OHIO AND NORTHEAST OHIO...INCLUDING 
  THE FOLLOWING AREAS...IN NORTH CENTRAL OHIO...ASHLAND...KNOX...
   MARION...MORROW AND RICHLAND. IN NORTHEAST OHIO...HOLMES... 
  STARK AND WAYNE. 

* UNTIL 8 PM EDT THIS EVENING

* SHOWERS AND THUNDERSTORMS THROUGH THE EARLY EVENING WILL CONTINUE
  TO PRODUCE LOCALLY HEAVY RAIN. REDEVELOPMENT OF THE SHOWERS AND
  THUNDERSTORMS WILL OCCUR AND SOME LOCATIONS WILL GET MULTIPLE
  ROUNDS OF HEAVY RAIN. THE GROUND REMAINS WET TO SATURATED IN
  MOST OF THE AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THE THREAT OF FLASH FLOODING EXISTS
ALONG RIVERS AND CREEKS. IF YOU ARE IN THE WATCH AREA YOU SHOULD
MONITOR WEATHER CONDITIONS CLOSELY. BE READY TO MOVE TO HIGHER
GROUND IF FLOODING IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED
TO WEATHER RADIO FOR FURTHER UPDATES.

&&

$$
092 
WGUS61 KCLE 222257
FFACLE

FLOOD WATCH
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EDT MON JUL 22 2013


OHZ029>032-036>038-047-230000-
/O.CAN.KCLE.FF.A.0005.000000T0000Z-130723T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RICHLAND-ASHLAND-WAYNE-STARK-MARION-MORROW-HOLMES-KNOX-
INCLUDING THE CITIES OF...MANSFIELD...ASHLAND...WOOSTER...
CANTON...MARION...MOUNT GILEAD...MILLERSBURG...MOUNT VERNON
657 PM EDT MON JUL 22 2013

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTH CENTRAL OHIO AND
NORTHEAST OHIO HAS BEEN CANCELLED. THE THREAT FOR HEAVY RAINFALL
HAS ENDED.

$$

OUDEMAN

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this flash flood watch went out at Jul 22, 7:00 AM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 22, 7:00 AM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
700 AM EDT MON JUL 22 2013

.SYNOPSIS...
HIGH PRESSURE OVER QUEBEC WILL MOVE OFF THE NEW ENGLAND COAST TODAY.
A STATIONARY FRONT OVER THE OHIO VALLEY WILL MOVE NORTH AS A WARM
FRONT LATER TODAY. A COLD FRONT IS EXPECTED TO SLIDE ACROSS THE
LOCAL AREA TUESDAY AFTERNOON AND EVENING. HIGH PRESSURE WILL BEGIN
TO BUILD OVER THE REGION FROM THE NORTHWEST ON WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LOT'S OF PRECIP STILL SHOWING UP ON RADAR. IT'S CLEAR THAT THIS
ACTIVITY WILL SPREAD ACROSS NW OH THE NEXT COUPLE OF HOURS. NOT
SURE HOW FAR EAST THE PRECIP WILL GET BEFORE IT STARTS TO BREAK UP.
MORE DEVELOPMENT IS EXPECTED LATER IN THE DAY AS A SHORT WAVE
ARRIVES ALOFT. HAVE BUMPED PRECIP CHANCES TO CATEGORICAL OVER
ABOUT THE W 1/3 OF THE AREA AND TO LIKELY THE REMAINDER OF THE
AREA. SOME EMBEDDED STILL POSSIBLE THIS MORNING.  NO SENSE WAITING
WITH AN UPDATE SO FORECAST WILL FLY IN A COUPLE OF MINUTES.

ORIGINAL...LOT'S OF SHOWERS AND THUNDERSTORMS TO THE WEST AND
SOUTHWEST. MODELS HAVE LITTLE FEEL FOR THIS ACTIVITY. SEE NO
REASON WHY THIS ACTIVITY WILL FALL APART COMPLETELY SO WILL
CONTINUE WITH LIKELY WORDING MOST OF THE AREA. DO EXPECT SOME
DECREASE IN COVERAGE AS THE FIRST WAVE ARRIVES THIS MORNING. A
VERY NICE SHORT WAVE WILL MOVE ACROSS THE REGION THIS AFTERNOON
AND EXPECT THE ACTIVITY TO INCREASE THIS AFTERNOON...ESPECIALLY IN
THE EAST. WILL CONTINUE TO MONITOR RADAR TRENDS AND WILL LIKELY
MAKE LAST MINUTE ADJUSTMENTS. SURFACE DEWPOINTS WILL CLIMB BACK
THROUGH THE 60S TODAY A SURFACE WARM FRONT LIFTS ACROSS THE
REGION. PWATS WILL CLIMB ABOVE 1.5 INCHES SO LOCALLY HEAVY
RAINFALL IS AGAIN POSSIBLE. DO NOT THINK THE THREAT IS WIDESPREAD
ENOUGH TO WARRANT ANY SORT OF FLOOD WATCH. TEMPS WILL BE TRICKY AS
THERE WILL LIKELY BE MORE CLOUDS AND PRECIP THAN FORECAST BY THE
MODELS. GIVEN CURRENT TEMPS STILL THINK MOST AREAS WILL REACH THE
LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
EXPECT THE PRECIP TO QUICKLY END FROM WEST TO EAST THIS EVENING IN
THE SUBSIDENCE BEHIND THE DEPARTING SHORT WAVE. PRECIP CHANCES
WILL AGAIN BEGIN TO INCREASE LATE TONIGHT IN THE WEST AHEAD OF AN
APPROACHING COLD FRONT. THIS FRONT WILL WORK IT'S WAY ACROSS THE
AREA TUESDAY AFTERNOON AND EVENING. THIS TIMING IS QUITE A BIT
FASTER THAN THE PREVIOUSLY THOUGHT. ALL OF THE NEW GUIDANCE
INCLUDING THE 00Z ECMWF ARE FASTER SO CONFIDENCE IN THIS FASTER
SOLUTION IS HIGH.  EXPECT A LINE OF CONVECTION AHEAD OF THE FRONT
AND HAVE BUMPED PRECIP CHANCES UP SLIGHTLY. IT DOES NOT APPEAR
THAT THE DYNAMICS WITH THIS SYSTEM WILL BE STRONG TO SUPPORT
ANYTHING MORE THAN ISOLATED SEVERE WEATHER.  THE PRECIP SHOULD
QUICKLY END FROM WEST TO EAST TUESDAY NIGHT AND EXPECT DRY WEATHER
ALL AREAS BY DAYBREAK WEDNESDAY. THERE WILL BE A DISTINCT AIRMASS
CHANGE BEHIND THIS FRONT WITH DEWPOINTS DIPPING INTO THE 50S LATE
WEDNESDAY AND THURSDAY. HAVE BEGUN TO TREND TEMPS DOWN BOTH
WEDNESDAY AND THURSDAY. FOR THE EARLIER PERIODS HAVE USED A BLEND
OF GUIDANCE TEMPS.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
FRI SHOULD STAY DRY AS HIGH PRESSURE BEGINS TO DEPART THE AREA. A
WEAK COLD FRONT IS EXPECTED TO SAG INTO THE AREA SAT THEN SHIFT SE
OF THE AREA BY SUN. HOWEVER...AN UPPER LEVEL TROUGH SHOULD BE OVER
THE AREA SUN AND THE FRONT DOES NOT LOOK STRONG ENOUGH TO HAVE SWEPT
THE MOISTURE OUT OF THE REGION SO INSTABILITY SHRA WILL PROBABLY
OCCUR ON SUN. WILL STILL KEEP BEST POPS FOR SAT WHEN THE FRONT IS
EXPECTED TO BE MOVING THRU.

FRI SHOULD BE THE WARMEST DAY WITH HIGHS MOSTLY IN THE LOWER 80S
THEN SAT AND SUN WILL TREND A LITTLE COOLER WITH HIGHS BY SUN MOSTLY
IN THE MID 70S.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
AN UPPER TROUGH WILL CAUSE NUMEROUS SHRA AND SOME TSRA TO SPREAD
ACROSS THE AREA TODAY WITH A LINGERING THREAT IN THE EAST EARLY
TONIGHT. SO FAR MODELS NOT DOING A GOOD JOB...SO TAF FORECAST WILL
BE BASED MORE ON PROJECTION LATEST RADAR TRENDS FOREWORD. SHOULD BE
MOSTLY SHRA VERSUS TSRA SO ONLY THUNDER TO BE MENTIONED WILL BE
WHERE TSRA SEEM IMMINENT AT TAF RELEASE TIME.

LIGHT WINDS AND GROUND MOISTURE WILL COMBINE TO CAUSE FOG TO FORM
TONIGHT AND MAY DROP TO IFR IN PLACES WHERE THE MID LEVEL CLOUDS
SCATTER OUT THE MOST.

.OUTLOOK...NON VFR IN PATCHY EARLY MORNING FOG. SHOWERS AND
THUNDERSTORMS MAY ALSO CAUSE NON VFR CONDITIONS TUESDAY INTO
WEDNESDAY.

&&

.MARINE...
WEAK WEATHER FEATURES SHOULD KEEP A LIGHT AND CHANGEABLE FLOW OVER
THE LAKE UNTIL LATE TUE NIGHT WHEN A COLD FRONT SHOULD DROP SE
ACROSS THE LAKE AND KICK UP A NORTH FLOW THAT WILL INCREASE TO ABOUT
10 TO 20 KNOTS. MARGINAL SCA CONDITIONS COULD DEVELOP FOR A WHILE
INTO WED BUT THEN WINDS SHOULD DIMINISH EARLY WED NIGHT. THE MODELS
SHOW A GOOD AMOUNT OF DIFFERENCE FROM LATE TUE INTO WED NIGHT SO A
FAIR AMOUNT OF UNCERTAIN EXISTS ON THE FORECAST. HIGH PRESSURE
SHOULD BE OVER THE LAKE THU AND FRI TO PROVIDE LIGHT WINDS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KUBINA
NEAR TERM...KUBINA
SHORT TERM...KUBINA
LONG TERM...ADAMS
AVIATION...ADAMS
MARINE...ADAMS
Hazardous weather outlook, Jul 22, 5:00 AM EDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
500 AM EDT MON JUL 22 2013

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-230900-
LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-
HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
500 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE
THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-230900-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
500 AM EDT MON JUL 22 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:08 AM EDTAreal Flood AdvisoryCLEWood4 hr
Jul 22, 9:53 AM EDTAreal Flood WarningCLEMarion, Morrow8 hr
Jul 22, 4:17 PM EDTAreal Flood AdvisoryCLECuyahoga, Lorain4 hr

Nearby

Flash Flood Watches in Ohio, 2013Every flash flood watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.